Illinois, 2015

Damaging Wind in Illinois, May 9, 2015

May 9, 2015 · NWS ILX · 1 event in 1 county or zone

Showers and thunderstorms developed during the afternoon and evening of May 9th as a warm and humid airmass spread northward into the region ahead of an approaching upper-level disturbance. One of the storms produced widespread wind damage across the town of Sumner in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Showers and thunderstorms developed during the afternoon and evening of May 9th as a warm and humid airmass spread northward into the region ahead of an approaching upper-level disturbance. One of the storms produced widespread wind damage across the town of Sumner in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 9, 8:01 PM CST, 14 minutes earlier.

Area forecast discussion, May 9, 8:01 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT SAT MAY 9 2015

.UPDATE...
ISSUED AT 901 PM CDT SAT MAY 9 2015

SCATTERED SHOWERS CONTINUE ACROSS THE AREA THIS EVENING AND WITH
REMNANTS OF ANOTHER MCS COMING IN FOR LATER TONIGHT...SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVERNIGHT. SKIES
WILL REMAIN MOSTLY CLOUDY SO DO NOT THINK MUCH FOG WILL OCCUR LATE
TONIGHT LIKE LAST NIGHT. CLOUDS WILL KEEP TEMPS UP AS WELL AND
CURRENT FORECAST LOW LOOKS FINE. GIVEN RADAR TRENDS HAVE MADE SOME
ADJUSTMENTS TO THE POP/WX GRIDS. SO UPDATE WILL BE COMING SHORTLY.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 251 PM CDT SAT MAY 9 2015

A QUASI-STATIONARY FRONTAL BOUNDARY FROM JUST SOUTH OF ST LOUIS AND
FLORA TO TERRE HAUTE WILL SLOWLY LIFT BACK NORTH AS A WARM FRONT
TOWARD I-72 TONIGHT (STAYING SOUTH OF I-72 TONIGHT). AREA OF SHOWERS
AND THUNDERSTORMS WITH SOME HEAVY RAIN WAS ALONG AND SOUTH OF A
TAYLORVILLE TO MATTOON TO PARIS LINE AND LIFTING SLOWLY NORTHWARD.
THIS ASSOCIATED WITH MCV EAST OF ST LOUIS AND SLOWLY TRACKING NNE
INTO SW IL AT MID AFTERNOON. SHOWERS AND THUNDERSTORMS WILL SPREAD
NORTHWARD ACROSS CENTRAL IL LATE THIS AFTERNOON AND EVENING WHILE
BECOMING MORE SCATTERED IN SOUTHEAST IL AS THEY GET INTO THE WARM
SECTOR. TAIL END OF HRRR MODEL AND RAP13 MODEL SHOW MORE CONVECTION
SPREADING NE INTO SW CWA LATER TONIGHT AHEAD OF YET ANOTHER MCV OVER
EASTERN OK. SPC KEEPS MARGINAL RISK OF SEVERE STORMS SW OF IL OVER
MO THROUGH TONIGHT. A FEW STRONGER THUNDERSTORMS COULD HAVE WIND
GUSTS OVER 40 MPH WITH PEA SIZE HAIL AND HEAVY RAINS NEAR 1 INCH IN
LESS THAN AN HOUR. LOWS TONIGHT RANGE FROM UPPER 50S TO AROUND 60F
NORTH OF LINCOLN TO THE MID 60S FROM JACKSONVILLE AND SPRINGFIELD TO
MATTOON SOUTH.

.LONG TERM...(SUNDAY THROUGH SATURDAY)
ISSUED AT 251 PM CDT SAT MAY 9 2015

UNSETTLED AND UNSEASONABLY MILD WEATHER PATTERN WILL PERSIST ACROSS
CENTRAL AND SOUTHEAST ILLINOIS THROUGH MONDAY. STILL A COUPLE MORE
WAVES IN THE PERSISTENT SOUTHWESTERLY FLOW ALOFT NEED TO MOVE
THROUGH THE AREA BEFORE THE VIGOROUS CUT-OFF UPPER LOW OVER THE FOUR
CORNERS REGION FINALLY DRIVES A COLD FRONT THROUGH THE AREA. THIS
FRONT WILL BE FOLLOWED BY COOLER & DRIER AIR FOR MUCH OF THE WORK
WEEK.

SUNDAY SHOULD START OUT WITH SHOWERS/STORMS ACROSS MUCH OF THE
REGION AS A DISTURBANCE, CURRENTLY PRODUCING VIGOROUS CONVECTION
ACROSS THE SOUTHERN PLAINS, TRACKS NORTHEAST ACROSS THE AREA. DO NOT
EXPECT THE MORNING STORMS TO BE SEVERE. THEN, ATTENTION TO THE UPPER
AND ASSOCIATED SURFACE LOW THAT WILL BE PICKING UP STEAM AS IT TRACK
NORTHEAST ACROSS THE PLAINS. A WARM FRONT EXTENDING SOUTHEAST FROM
THE LOW ACROSS THE MIDWEST WILL LIFT NORTH THROUGH THE DAY. STILL
SOME SIGNIFICANT MODEL DISAGREEMENT WITH RESPECT TO HOW QUICKLY THE
FRONT LIFTS NORTHWARD. THE POSITION OF THIS FRONT DURING PEAK
HEATING WILL BE KEY TO WHERE THE BEST SEVERE WEATHER THREAT WILL
EXIST. AT THIS POINT, IT APPEARS THE BEST SHEAR/INSTABILITY WILL CO-
EXIST ACROSS THE NORTHERN PORTION OF THE FORECAST AREA INTO NORTHERN
ILLINOIS. THE SHEAR PROFILES WILL BE SUBSTANTIALLY MORE IMPRESSIVE
FURTHER NORTHWEST, ACROSS IOWA, CLOSER TO THE TRACK OF THE
UPPER/SURFACE LOW. THE LOWS WILL TRACK ACROSS THE GREAT LAKES ON
MONDAY DRAGGING THE TRAILING COLD FRONT THROUGH ILLINOIS. STILL SOME
MODEL DISAGREEMENT IN THE SPEED OF THE COLD FRONT, WHICH WILL BE KEY
TO THE SEVERE WEATHER THREAT ON MONDAY. THE NAM, WHICH HAD BEEN THE
QUICKEST MODEL, IS NOW AMONG THE SLOWEST SOLUTIONS. CONTINUE TO
FAVOR A SLOWER SOLUTION GIVEN THE CURRENT POSITION/SPEED OF THE
SYSTEM OVER THE SOUTHWEST STATES, AND A TYPICAL MODEL BIAS OF BEING
TOO QUICK MOVING CUT-OFF LOWS. THESE FACTORS CONSIDERED, IT APPEARS
THAT THE BEST THREAT FOR SEVERE WEATHER ON MONDAY LOCALLY IS ACROSS
EAST CENTRAL AND SOUTHEAST ILLINOIS DURING THE MONDAY
AFTERNOON/EARLY EVENING HOURS.

QUIETER AND COOLER WEATHER IS EXPECTED TO ARRIVE MONDAY NIGHT AND
LINGER FOR MUCH OF THE REMAINDER OF THE WEEK. DAYTIME HIGHS THAT HAD
FREQUENTLY BEEN IN THE 80S AHEAD OF THE FRONT WILL MAINLY BE IN THE
60S AFTER FRONTAL PASSAGE. THE ECMWF, WHILE SLOWER THAN IT WAS A
COUPLE DAYS AGO, IS STILL THE QUICKEST TO BRING A SYSTEM BACK INTO
THE AREA BY THE END OF THE WEEK AS SOUTHWEST UPPER-LEVEL FLOW
REDEVELOPS AND TEMPERATURES TEND TO CLIMB BACK TOWARD NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 652 PM CDT SAT MAY 9 2015

LIGHT SHOWERS CONTINUE TO MOVE NORTHEAST ACROSS THE AREA,
EFFECTING ALL TAF SITES FOR NEXT 3-4HRS. THEN THERE SHOULD BE A
BREAK IN THE PCPN CHANCES UNTIL THE NEXT POSSIBLE SHOWERS/T-STORMS
WILL BE OVERNIGHT AS REMNANTS OF ONGOING CONVECTION IN SOUTHERN
AND WESTERN MO MOVES UP INTO THE AREA. SO WILL HAVE VCTS FOR ALL
SITES OVERNIGHT. WILL HAVE IT ALL NIGHT, THOUGH WILL NOT BE THAT
LONG. HOWEVER, TIMING UNCERTAIN RIGHT NOW. BY MORNING, THINGS
SHOULD DISSIPATE AS THE FRONT BEGINS TO LIFT NORTH OF THE AREA.
HOWEVER, WITH LOTS OF LOW LEVEL MOISTURE AROUND, WILL HAVE HZ FOR
ALL SITES. WINDS WILL BE LIGHT BUT EASTERLY THIS EVENING BUT
BECOME NORTHEAST AT PIA AND BMI WITH FRONT JUST TO THE SOUTH, AND
SOUTHEAST AT SPI/DEC/CMI. BY MORNING, ALL SITES SHOULD BE SOUTH OF
FRONT SO WILL HAVE SOUTHEAST TO SOUTH AT ALL SITES.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AUTEN
SHORT TERM...07
LONG TERM...BAK
AVIATION...AUTEN
Hazardous weather outlook, May 9, 2:03 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SAT MAY 9 2015

ILZ027>031-036>038-040>043-047>053-101100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
303 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON ESPECIALLY ALONG AND SOUTH OF I-72...WITH BETTER
COVERAGE OF THUNDERSTORMS TONIGHT. ALTHOUGH ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW OF THE STORMS FROM
MID AFTERNOON INTO EARLY THIS EVENING MAY PRODUCE GUSTY WINDS...
SMALL HAIL AND HEAVY RAINFALL ESPECIALLY FROM I-72 SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. A WARM FRONT WILL BE PUSHING ACROSS CENTRAL
ILLINOIS DURING SUNDAY AFTERNOON AND COMBINED WITH A VERY
UNSTABLE AIR MASS...SOME SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP. DAMAGING WIND GUSTS...LARGE HAIL AND THE POSSIBILITY FOR
A FEW TORNADOES WILL EXIST SUNDAY AFTERNOON INTO MID SUNDAY
EVENING... ESPECIALLY ALONG THE WARM FRONT...WHICH AT THIS TIME IS
FORECAST TO BE ALONG OR JUST NORTH OF I-74. ADDITIONAL HEAVY
RAINFALL WILL BE POSSIBLE AS WELL WITH AMOUNTS RANGING FROM 1 TO 2
INCHES WITH LOCALLY HIGHER AMOUNTS NEAR SOME OF THE STRONGER
STORMS SUNDAY AFTERNOON AND EVENING. PRESENT INDICATIONS SUGGEST
THE PRIMARY TIME FRAME FOR SEVERE WEATHER ON SUNDAY WOULD BE FROM
2 TO 10 PM.

ON MONDAY...AS THE STORM SYSTEM SHIFTS WELL TO OUR NORTHWEST...A
COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA BRINGING THE THREAT
FOR ADDITIONAL SEVERE THUNDERSTORMS TO PARTS OF WEST CENTRAL AND
CENTRAL ILLINOIS. THE PRIMARY THREATS ON MONDAY AFTERNOON WOULD
BE FROM DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY ALONG AND
EAST OF I-55.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-101100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
303 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR DURING THIS AFTERNOON AND
INTO TONIGHT AND BECOME MORE WIDELY SCATTERED SOUTH OF I-70 AFTER
DARK. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME...A FEW OF THE STORMS THIS AFTERNOON AND EARLY THIS
EVENING MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL
MAINLY ALONG AND SOUTH OF I-72.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
INTO SUNDAY EVENING. A WARM FRONT WILL BE PUSHING ACROSS CENTRAL
ILLINOIS DURING SUNDAY AFTERNOON AND COMBINED WITH A VERY
UNSTABLE AIR MASS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE PRIMARY
THREATS BEING FROM DAMAGING WIND GUSTS AND LARGE HAIL. ADDITIONAL
HEAVY RAINFALL WILL BE POSSIBLE AS WELL WITH AMOUNTS RANGING FROM
1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS NEAR SOME OF THE
STRONGER STORMS SUNDAY AFTERNOON AND EVENING. PRESENT INDICATIONS
SUGGEST THE PRIMARY TIME FRAME FOR SEVERE WEATHER ON SUNDAY WOULD
BE FROM 2 TO 10 PM.

ON MONDAY...AS THE STORM SYSTEM SHIFTS WELL TO OUR NORTHWEST...A
COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA BRINGING THE
THREAT FOR ADDITIONAL SEVERE THUNDERSTORMS TO PARTS OF EAST
CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREATS ON MONDAY
AFTERNOON WOULD BE FROM DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

The radar

The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 9, 8:15 PM CST to 8:20 PM CST
Where
Lawrence County, Sumner
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
38.720, -87.850

A swath of wind damage extended from west to east across Sumner. Numerous trees, power lines, and power poles were blown down in an area about 3 blocks wide and 10 blocks long. No significant structural damage occurred and no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578594.